Washington, 2006

Winter Storm in Washington, January 8 to 11, 2006

January 8 to 11, 2006 · NWS OTX · 2 events in 2 counties and zones

A powerful Pacific storm brought heavy snow and wind to northeast Washington during the afternoon of the 8th through the early morning hours of the 11th. Many valley locations received 4 to 6 inches of new snow while the mountain locations received 10 to 20 inches.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A powerful Pacific storm brought heavy snow and wind to northeast Washington during the afternoon of the 8th through the early morning hours of the 11th. Many valley locations received 4 to 6 inches of new snow while the mountain locations received 10 to 20 inches. The strong winds caused many trees to fall with a few power outages being reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jan 8, 2:30 PM PST, 30 minutes earlier.

Area forecast discussion, Jan 8, 2:30 PM PST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
230 PM PST SUN JAN 8 2006

.SYNOPSIS...AN ACTIVE WEATHER PERIOD WILL CONTINUE WITH A SERIES OF
PACIFIC STORMS BRINGING MOUNTAIN SNOW AND MAINLY VALLEY RAIN
THROUGH THE UPCOMING WEEK.

&&

.DISCUSSION...
TONIGHT THROUGH MONDAY NIGHT...PACIFIC SATELLITE INDICATES A SERIES
OF UPSTREAM STORMS GETTING READY TO IMPACT THE FORECAST AREA. IN
GENERAL NAM...GFS...AND UKMET ARE REASONABLY SIMILAR WITH THE
OVERALL FLOW REGIME FEATURING A PROGRESSIVE MORE-OR-LESS ZONAL FLOW
THROUGH THE REGION WITH EMBEDDED WARM FRONT-COLD FRONT COUPLETS
RIPPLING THROUGH THE FORECAST AREA. DEFAULTED TO GFS AS THE PRIMARY
MODEL CHOICE GIVEN CONSISTENCY OVER PREVIOUS RUNS AND REASONABLE
INITIALIZATION AGAINST 12Z SATELLITE AND HAND ANALYSIS. TONIGHT
WILL FEATURE A SHORT BREAK WITH INCREASING HIGH CLOUDS. ON MONDAY A
STRONG ISENTROPIC LIFT REGION ALOFT AND SURFACE WARM FRONT BELOW
WILL ENHANCE A DEEP AND FAVORABLY DIRECTED PRECIPITABLE WATER FETCH
INTO THE FORECAST AREA. ZONAL FLOW NATURE OF THE OVERALL FIELD OF
MOTION WILL PREVENT THE WARM SECTOR FROM ENCOMPASSING THE ENTIRE
REGION. WARM AIR WILL PROBABLY FILL MOST OF THE BASIN AND PARTIALLY
PENETRATE THE NORTHERN MOUNTAIN VALLEYS...BUT POTENTIAL EXISTS FOR
HEAVY VALLEY SNOW ACCUMULATIONS NEAR THE CANADA BORDER.
OTHERWISE THIS LOOKS LIKE A STRAIGHT-UP HEAVY MOUNTAIN SNOW AND
VALLEY INITIAL-SNOW-MIXING-WITH-AND-CHANGING-TO-RAIN EVENT. A SLEW
OF WARNINGS AND ADVISORIES WILL BE ISSUED FOR THE AFTERNOON
PACKAGE...WITH THE MAIN HEAVY ACCUMULATION THREAT IN THE MOUNTAINS
ABOVE 3000 FEET NORTH AND 4000 FEET SOUTH. GIVEN UNCERTAINTY AS
TO EXACTLY WHERE THIS WARM FRONT WILL HANG UP...THERE IS A
SLIGHT RISK FOR SIGNIFICANT VALLEY SNOW ACCUMULATIONS AS FAR SOUTH AS
OMAK...DEER PARK AND HAYDEN DURING THE DAY ON MONDAY. ENSUING SHIFTS
WILL HAVE TO TRACK THIS POTENTIAL CAREFULLY. MONDAY NIGHT A TRIPLE
POINT OR WEAK COLD FRONT WILL PASS THROUGH THE REGION TURNING STEADY
PRECIPITATION INTO MERE SHOWERS FROM WEST TO EAST...WITH STEADY
OROGRAPHIC SNOW CONTINUING IN THE IDAHO PANHANDLE MOUNTAINS. THIS
BREAK WILL BE VERY SHORT LIVED WITH THE NEXT MOUNTAIN SNOW MAKER
ALMOST IMMEDIATELY UPSTREAM. /FUGAZZI

TUESDAY THROUGH WEDNESDAY...NEXT STORM SYSTEM FOR TUESDAY INTO
TUESDAY NIGHT IS ADVERTISED BY THE GFS TO HAVE PLENTY OF MOISTURE
TO WORK WITH. DURING THE EVENT...THE 850 MB TEMPS HOVER AROUND -2 TO
2 WHICH SHOULD RANGE SNOW LEVELS FROM 2500-3000 FEET ACROSS THE
NORTH...AND 3000-3500 FEET OVER THE SOUTHERN PORTIONS. FORECAST QPF
IN THE GRIDS HAS NORTHERN IDAHO WELL IN THE WARNING CRITERIA FOR
SNOW...WHILE THE NORTHEAST WASHINGTON MOUNTAINS SHOW THE SAME. WE
WILL COMBINE THE WARNING FOR MONDAYS STORM ALONG WITH TUESDAYS
SINCE THERE WILL BE A VERY SHORT BREAK IN BETWEEN SYSTEMS.
WEDNESDAY WILL BE A TRANSITION DAY WITH HEAVY SNOW SHOWERS
CONTINUING OVER THE IDAHO PANHANDLE AND CONDITIONS SLOWLY IMPROVING
OUT WEST. TEMPERATURES WILL STILL AVERAGE ABOVE NORMAL FOR THIS
TIME OF YEAR FOR VALLEY LOCATIONS DURING THIS PERIODS. /TJC

WEDNESDAY NIGHT THROUGH NEXT MONDAY...WILL CONTINUE WITH UNSETTLED
WEATHER PATTERN WITH SEVERAL MORE PACIFIC STORMS TRAVERSING THROUGH
THE PAC NW RIGHT ON THROUGH NEXT WEEKEND. TEMPERATURES LOOK TO
REMAIN ABOVE AVERAGE IN THE VALLEYS...ESPECIALLY THE NIGHTTIME LOWS.
WILL GO FOR MIXED PRECIPITATION TYPES IN VALLEYS DEPENDING ON
LOCATIONS AND TIMING OF SYSTEMS AND CONTINUED ACCUMULATING SNOWS FOR
THE MOUNTAINS MAKING FOR SUPERB WINTER RECREATION OPPORTUNITIES./CR

&&

.AVIATION...
MVFR CEILINGS AND MOUNTAIN OBSCURATIONS WILL CONTINUE ACROSS EXTREME
EASTERN WASHINGTON AND THE NORTHERN IDAHO PANHANDLE FOR THE REST OF
TODAY DUE TO AN EXITING STORM AND UPSLOPE FLOW. CENTRAL AND WESTERN
EASTERN WASHINGTON WILL SEE VFR CONDITIONS INTO TONIGHT. NEXT STORM
SYSTEM WILL ENTER THE WESTERN PORTIONS NEAR THE CASCADES BY 04-08Z
TONIGHT AND SPREAD INTO THE EASTERN PORTIONS AND NORTH IDAHO BY 12-
15Z MONDAY MORNING. EXPECT RAIN AND SNOW TO OBSCURE MOUNTAINS
ALONG WITH MVFR/IFR CEILINGS AND VISIBILITIES.

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        30  36  34  38  33  37 /   0 100  50 100  60  50
COEUR DALENE  30  37  32  39  33  41 /  10 100  70 100  70  60
PULLMAN        30  40  36  40  36  39 /  20  70  70  80  50  50
LEWISTON       33  42  40  46  40  47 /  10  50  60  60  50  30
COLVILLE       30  35  32  37  32  37 /  20  90  60  90  50  60
SANDPOINT      31  35  31  38  32  38 /  20  90  70  90  70  70
KELLOGG        32  35  32  38  35  41 /  20  80  80 100  80  80
MOSES LAKE     32  39  37  42  33  42 /  20  60  30  50  50  40
WENATCHEE      31  36  33  36  33  39 /  40  80  30  60  50  50
OMAK           31  35  32  35  34  38 /  50  80  30  70  50  60

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...WINTER STORM WARNING FROM 6 AM MONDAY TO 4 AM WEDNESDAY ABOVE
       3000 FEET FOR NORTHERN PANHANDLE.
     WINTER STORM WARNING FROM 6 AM MONDAY TO 4 AM WEDNESDAY ABOVE
       4000 FEET FOR CENTRAL PANHANDLE MOUNTAINS.
WA...WINTER STORM WARNING FROM 6 AM MONDAY TO 4 AM WEDNESDAY ABOVE
       3000 FEET FOR NORTHEAST MOUNTAINS...OKANOGAN HIGHLANDS.
     SNOW ADVISORY FROM 4 AM TO 4 PM MONDAY ABOVE 2000 FEET FOR
       WENATCHEE AREA...OKANOGAN VALLEY...WATERVILLE PLATEAU.
     SNOW ADVISORY FROM 10 PM SUNDAY TO 4 PM MONDAY FOR EAST SLOPES
       NORTHERN CASCADES.
&&
Hazardous weather outlook, Jan 8, 5:59 AM PST, 9 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
559 AM PST SUN JAN 8 2006

IDZ001-004-027-WAZ037-038-091400-
NORTHERN PANHANDLE-CENTRAL PANHANDLE MOUNTAINS-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST MOUNTAINS-
OKANOGAN HIGHLANDS-
INCLUDING THE CITIES OF...SANDPOINT...RATHDRUM...BONNERS FERRY...
PRIEST RIVER...ST. MARIES...KELLOGG...PINEHURST...OSBURN...
WALLACE...MULLAN...KAMIAH...CRAIGMONT...NEZPERCE...WINCHESTER...
COLVILLE...DEER PARK...CHEWELAH...NEWPORT...KETTLE FALLS...
REPUBLIC...INCHELIUM
559 AM PST SUN JAN 8 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH
IDAHO...NORTH CENTRAL IDAHO...NORTH CENTRAL WASHINGTON AND
NORTHEAST WASHINGTON.

THE FOLLOWING WATCHES WARNINGS OR ADVISORIES ARE CURRENTLY IN EFFECT
   WINTER STORM WATCH IN EFFECT FROM LATE TONIGHT THROUGH MONDAY
     EVENING ABOVE 4000 FEET FOR NORTH IDAHO PANHANDLE...CENTRAL
     PANHANDLE MOUNTAINS...NORTHEAST MOUNTAINS...OKANOGAN
     HIGHLANDS
   SNOW ADVISORY IN EFFECT UNTIL 10 AM PST THIS MORNING ABOVE
     3000 FEET FOR LEWIS AND SOUTHERN NEZ PERCE COUNTIES

PLEASE SEE THE FOLLOWING PRODUCTS FOR MORE INFORMATION.
   SEAWSWOTX  /WWUS46 KOTX/

.DAY ONE...TODAY AND TONIGHT

A WEATHER SYSTEM WILL EXIT THE REGION THIS MORNING AND SNOW WILL
END BY MIDDAY. ANOTHER WEATHER SYSTEM WILL MOVE IN LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A MOIST PACIFIC STORM WILL MOVE THROUGH THE AREA ON MONDAY WITH
THE POTENTIAL FOR HEAVY SNOW IN THE MOUNTAINS ABOVE 4000 FEET.
ANOTHER STROM WILL ARRIVE ON TUESDAY WITH THE POTENTIAL FOR HEAVY
PRECIPITATION ONCE AGAIN.

IDZ002-003-026-WAZ031>036-041>044-091400-
COEUR DALENE AREA-IDAHO PALOUSE-LEWISTON AREA-
NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES-
WASHINGTON PALOUSE-MOSES LAKE AREA-UPPER COLUMBIA BASIN-
SPOKANE AREA-WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-
OKANOGAN VALLEY-WATERVILLE PLATEAU-
INCLUDING THE CITIES OF...COEUR DALENE...POST FALLS...HAYDEN...
MOSCOW...LEWISTON...ANATONE...PEOLA...CLARKSTON...PULLMAN...
MOSES LAKE...EPHRATA...OTHELLO...QUINCY...RITZVILLE...
COULEE DAM...ODESSA...ELECTRIC CITY...WILBUR...GRAND COULEE...
COULEE CITY...SPOKANE...WENATCHEE...LEAVENWORTH...MAZAMA...
TWISP...WINTHROP...OMAK...OKANOGAN...BREWSTER...BRIDGEPORT...
OROVILLE...WATERVILLE...MANSFIELD
559 AM PST SUN JAN 8 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH
IDAHO...NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Northeast Mountains

When
January 8, 3:00 PM PST to January 11, 4:00 AM PST
Where
Northeast Mountains forecast zone
Reported by
TRAINED SPOTTER
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

Winter Storm, Okanogan Highlands

When
January 8, 3:00 PM PST to January 11, 4:00 AM PST
Where
Okanogan Highlands forecast zone
Reported by
TRAINED SPOTTER
Coordinates
48.510, -119.128 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2006Every state in 2006This day in weather historyWarnings in Washington, January 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5487229, 5487230.